Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Wakefield, VA

July 16, 20034 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 16, 2003, 5:56 PM EDT for 4 counties in Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 5:56 PM EDT (21:56 UTC)
Expired
Jul 16, 2003, 6:25 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 47 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS51 KAKQ 162156
SVRAKQ
VAC199-650-700-735-162225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA
  CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
  CITY OF POQUOSON IN SOUTHEAST VIRGINIA
  YORK COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 625 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF MENCHVILLE...OR ABOUT 3 MILES
  WEST OF NEWPORT NEWS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWPORT NEWS AND MENCHVILLE AROUND 600 PM...
  BEACONSDALE AND PATRICK HENRY FIELD AROUND 605 PM...
  HILTON VILLAGE AND TABB AROUND 610 PM...
  NORTHAMPTON AND DARE AROUND 615 PM...
  POQUOSON AROUND 620 PM...
  LANGLEY AFB AND LANGLEY VIEW AROUND 625 PM...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.



LAT...LON 3717 7666 3699 7666 3697 7624 3719 7624
$$

NS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:10 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 16, 4:10 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT WED JUL 16 2003

OVERVIEW: NOT MUCH CHANGE IN THINGS FROM YESTERDAY...MEAN TROUGH IN
THE EAST AND RIDGE IN THE WEST...THE RESULT IS OCCNL SHORTWAVES
COMING DOWN THE RIDGE PROVIDING A FOCUSING MECHANISM FOR TSTMS...
AND DIURNAL POPS WHEN ON THE EAST SIDE OF THE TROUGH.

SHORT TERM: ETA AND GFS ARE SIMILAR...SO TMPS ARE BASICALLY AVG OF
GDNC...WGTD TWD DRY ADIABIATIC LOWERING OF 850 TMP FOR DAYTIME
HIGHS.

TON-THU NGT: WK SFC FRONT SLIDES ACRS CWA PRODUCING SCT EVE
SHRA/TSTMS (ISO EAST WHERE SLGTLY WARMER AT MID LVLS). THU SHLD BE
DRY...XCPT ACRS NE NC ZONES (THU AND ALSO CSTL TID VA THU NGT) WHERE
CHC AFT SHRA/TSTM ALNG STALLED FRNTL BNDRY. THU SHLD BE COOLEST AND
LEAST HUMID DAY OF FCST W/ WK HIGH PRES BLDNG IN AND OK DWPT
GRADIENT W/ FRNT TON.

FRI-FRI NGT: NXT WK FRNT SLWLY CROSSES CWA...W/ ONCE AGAIN BEST
DYNAMICS GOING BY TO N...HWVR MDL SNDGS INDICATE DECENT CAPES (2-3
KJ)...SO CHC AFT/EVE TSTM W/ PASSAGE.

SAT-SAT NGT: BNDRY STALLS OUT NR CWA SO OBLIGATORY DIURNAL POPS...
YET ANOTHER WARM AND HUMID SUMMER DAY.

EXTENDED: 0Z GFS HAD CNVCTV FEED BACK INDUCED VORT WITH A SFC RFLCTN
THAT TRVLD THRU TN VALLEY AND INDICATED A WET SUN...THIS FEATURE
WAS IN NO OTHER MODEL (INCLUDING 6 AND 12Z GFS) SO WAS DISREGARDED.
12Z GFS HAS SIMILAR FEATURE (CNVCTV FEEDBACK INDUCED VORT) THAT
SPINS UP SFC LW ON SLW MVNG COLD FRONT IN VCNTY OF GRT LKS SUN NGT
INTO MON...SO ITS HINTS AT A WET MON WERE ALSO DISREGARDED.
BASICALLY FOLLOWED A BLEND OF ECMWF/CANADIAN/NOGAPS/AND BLEND OF 0
AND 12Z GFS WITH SPURIOUS VORTS (AND ASSOC SFC RFLCTNS) IGNORED.
SHLD BE A QUIET SUN ESP N...BUT STILL HAVE HINTS OF LINGERING FRNTL
BNDRY...SO CHC AFT/EVE TSTMS SUN ACRS SRN 2/3 OF CWA. RTN FLW SETS
UP FOR MON...SO DIURNAL POPS EVRY WHERE. COLD FRNT FINALLY APPRCHS
(ASSOC W/ SLW MVNG LOW SYS ACRS SRN CANADA) TUE SO CHC SHRA/TSTM
EVERY WHERE. FRONT DOESNT MAKE COAST TIL WED AM ACCRDNG TO HPC...
AND GFS SUGGESTS IT WILL HANG UP ALNG COAST...SO CHC POPS E...DRY W
WED.

MARINE: NO WINDS ABV 15 KTS (XCPT 15-20 THIS EVNG) IN THE FCST PD
(THRU MON)

FCSTID = 33

SBY 67 85 66 87 / 20 10 10 30
OXB 71 80 70 82 / 20 10 10 30
ECG 72 87 71 89 / 20 20 40 40
ORF 74 85 73 86 / 20 10 30 30
PHF 71 87 70 88 / 20 10 10 30
AKQ 67 88 67 89 / 30 10 10 30
RIC 68 87 68 88 / 30 10 10 30
FVX 66 89 66 90 / 30 10 10 30

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

MALOIT
Hazardous weather outlook, Jul 16, 5:30 AM EDT, 12 hours 26 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THUNDERSTORMS MAY CONTAIN GUSTY WINDS...FREQUENT LIGHTNING
AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 16, 3:53 PM EDT, 2 hours 3 minutes before
VAZ073-078>090-NCZ012-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT WED JUL 16 2003

...THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST VIRGINIA THROUGH 5
PM...

AT 350 PM...RADAR SHOWED A BAND OF SHOWERS AND SCATTERED
THUNDERSTORMS FROM LAKE GASTON TO PRINCE GEORGE...TO THE MIDDLE PENINSULA
AND NORTHERN NECK.  THE SHOWERS AND STORMS WERE MOVING EAST AT 25
MPH.  AREAS FROM JACKSON AND EMPORIA...TO WAKEFIELD...
WILLIAMSBURG...GLOUCESTER AND LANCASTER...CAN EXPECT BRIEF
DOWNPOURS...WIND GUSTS TO 30 MPH...AND OCCASIONAL LIGHTNING.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jul 16, 4:55 PM EDT, 1 hour 1 minute before
NCZ012-013-VAZ084-086>094-VAZ099-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT WED JUL 16 2003

...STRONG THUNDERSTORMS ARE AFFECTING PARTS OF SOUTHEAST VIRGINIA...

AT 455 PM...A BAND OF SHOWERS AND STRONG THUNDERSTORMS EXTENDED FROM
ROANOKE RAPIDS AND EMPORIA TO WAVERLY...WILLIAMSBURG...MATHEWS AND
WALLOPS ISLAND.  THE SHOWERS AND STORMS WERE MOVING EAST AT 25 MPH.

THE STORMS WILL AFFECT JACKSON...FRANKLIN...WAKEFIELD...NEWPORT
NEWS...MATHEWS AND ACCOMACK THROUGH 5 PM.  THE STORMS WILL APPROACH
AHOSKIE...SUFFOLK...HAMPTON AND MELFA BY 5 PM.

EXPECT HEAVY DOWNPOURS...GUSTY WINDS TO 40 MPH...SMALL HAIL AND
FREQUENT LIGHTNING WITH ANY THUNDERSTORMS.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:03 PM EDTSevere Thunderstorm WarningAKQIsle of Wight22 min
Jul 16, 6:04 PM EDTSpecial Marine WarningAKQ56 min
Jul 16, 6:23 PM EDTSevere Thunderstorm WarningAKQMecklenburg32 min
Jul 16, 6:55 PM EDTSpecial Marine WarningAKQ95 min
Jul 16, 6:55 PM EDTSpecial Marine WarningAKQ95 min
Jul 16, 6:55 PM EDTSpecial Marine WarningAKQ95 min
Jul 16, 7:07 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.